Cold/Wind Chill, Western Highland
- When
- January 29, 4:00 AM EST to 10:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Gusty northwest winds combined with cold air to cause wind chills around ten degrees below zero over western Highland County in Virginia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Gusty northwest winds combined with cold air to cause wind chills around ten degrees below zero over western Highland County in Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 28, 8:44 PM EST, 7 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
844 PM EST Thu Jan 28 2021
.SYNOPSIS...
High pressure will build overhead tonight into tomorrow. Low
pressure will approach from the west Sunday night and transfer
off the coast on Monday. High pressure will build back in by the
middle of the week.
&&
.NEAR TERM /THROUGH FRIDAY/...
9:45 PM UPDATE: Only minor tweaks made to the forecast during
the evening shift. The only changes in headlines was the
addition of a Small Craft Advisory into Friday night (see marine
section below for more details). Otherwise, see previous
discussion below.
PREVIOUS DISCUSSION: Winds will decrease some overnight, but
remain gusty out of the northwest in many spots, as cold
advection continues in response to a potent closed upper low
moving southeastward across New England. Temperatures will drop
back into the teens and lower 20s in most spots tonight, with
single digits possible over the higher elevations. The
combination of the winds and low temperatures will lead to cold
wind chill values. As a result, a Wind Chill Advisory has been
issued for the higher terrain along the Allegheny Front, where
wind chills are expected to dip below -10 later tonight.
Elsewhere, wind chills are expected to bottom out in the single
digits and teens.
Another chilly day is expected tomorrow. 850 temps around -15C
will yield high temps in the 20s to mid 30s, even with a well
mixed boundary layer. No precipitation is expected, but it will
be windy once again, with gusts of 30-40 mph possible.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure will start to build in from the west Friday Night,
allowing winds to finally weaken. As of now, it looks like there
may still be just enough of a gradient to maintain light winds
across much of the area. However, it's possible that areas to
the west of the Blue Ridge may go calm toward daybreak. If this
happens, conditions would be ideal for radiational cooling given
clear skies overhead, and low temperatures could potentially end
up a bit colder than currently advertised. In general, we're
expecting lows Friday night to range from the single digits
along the Allegheny Front to the lower 20s in DC and immediately
along the bay.
High pressure will move overhead Saturday morning, before
sliding offshore Saturday afternoon. Dry and cool, but less
windy conditions are expected on Saturday. Highs on Saturday
will be in the 30s for most, with 20s over the higher
terrain. Skies should start out sunny, but clouds will be on
the increase during the afternoon in advance of the next system
approaching from the west.
Clouds will continue to build in overnight, and eventually
snow will break out across the area from southwest to northeast
during the second half of the overnight hours as warm advection
in advance of a closed upper low tracking into the Ohio Valley
begins to overspread the area. Minor accumulations appear
possible by daybreak, especially across the southwestern half of
the forecast area.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Uncertainty remains high Sunday into Monday regarding the next
weather system. Low pressure initially traversing the Ohio Valley
will transfer off the coast, then strengthen and pivot northeast
ahead of a strong upper level trough. At a minimum, it does seem
like many places stand to see some snow with the initial warm
advection band on Sunday. Thereafter, precipitation type and dry
slot issues make the outcome a little more messy by Sunday night
into Monday. Depending on the evolution of the low, some additional
snow may wrap around Monday-Monday night as it departs. The other
possible solution, which is still depicted in some guidance, is for
more continuous precipitation through the period, which could result
in more significant snow totals in some areas. We'll refine the
forecast details over the coming days.
Upslope snow may continue a bit longer into Tuesday, but otherwise
the system will depart with drying conditions and potentially gusty
winds. Temperatures will recover to near normal during the middle of
the week as upper and surface ridging progress eastward. The next
frontal zone may approach from the west by late Thursday.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Gusty winds out of the NW at 20-25 knots expected overnight
tonight (except for CHO, which will be much lighter). Winds
will continue to be the main concern at the terminals, with
gusts of 30-35 knots out of the northwest possible again
Friday during the daylight hours. Winds will weaken Friday
night into Saturday as high pressure builds into the area. Snow
is expected to overspread the area from southwest to northeast
late Saturday Night, and may potentially lead to restrictions at
the terminals.
Potent and slow moving storm system will cross the area Sunday into
Monday before departing Tuesday. Snow will be most likely Sunday,
with increasing uncertainty in precipitation types and amounts
thereafter. A prolonged period of sub-VFR conditions can be
expected, with periods of LIFR possible. Gusty winds could become a
factor by Monday-Tuesday.
&&
.MARINE...
Strong gusty winds out of the northwest are expected through the
day Friday. Gales remain in effect for the lower portions of the
Chesapeake Bay tonight, with SCA's in effect elsewhere. An
uptick back to gale conditions is expected tomorrow for the Bay
and the upper tidal Potomac. An additional SCA was added for
Friday night as well for all waters, before tapering off into
Saturday morning. Lighter winds are forecast on Saturday as
high pressure moves overhead.
At a minimum, SCA will be likely Sunday through Tuesday as low
pressure slowly moves across the area then strengthens off the
coast. Gale conditions are possible by Monday and Tuesday.
Wintry precipitation is also possible with this system.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Wind Chill Advisory until 11 AM EST Friday for VAZ503.
WV...Wind Chill Advisory until 11 AM EST Friday for WVZ501-505.
MARINE...Small Craft Advisory until 6 AM EST Friday for ANZ530>533-535-
538>541.
Small Craft Advisory from 6 PM Friday to 6 AM EST Saturday for
ANZ530>534-538>541-543.
Gale Warning from 6 AM to 6 PM EST Friday for ANZ530>533-535-
538>541.
Small Craft Advisory until 6 AM EST Saturday for ANZ542.
Gale Warning until 6 PM EST Friday for ANZ534-543.
Small Craft Advisory from 6 PM Friday to 1 AM EST Saturday for
ANZ535.
Small Craft Advisory from 6 AM Friday to 6 AM EST Saturday for
ANZ537.
Gale Warning until 6 AM EST Friday for ANZ537.
Small Craft Advisory until 1 AM EST Saturday for ANZ536.
&&
SYNOPSIS...KJP
NEAR TERM...CJL/KJP
SHORT TERM...KJP
LONG TERM...ADS
AVIATION...ADS/CJL/KJP
MARINE...ADS/CJL/KJPHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 215 AM EST Fri Jan 29 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-300715- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 215 AM EST Fri Jan 29 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Gale Warning is in effect tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Gale Warning is in effect for the Maryland portion of the Chesapeake Bay, the tidal Potomac River, and adjoining tidal estuaries Friday. There is an enhanced winter storm threat for Sunday and Sunday night, with a slight winter storm threat Monday and Monday night. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-300715- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 215 AM EST Fri Jan 29 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is an enhanced winter storm threat for Sunday and Sunday night, with a slight winter storm threat Monday and Monday night. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-300715- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 215 AM EST Fri Jan 29 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Wind Chill Advisory is in effect for the higher elevations of the Allegheny Front in eastern West Virginia and western Virginia tonight. Wind chills may fall down to -15 degrees Fahrenheit. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Wind Chill Advisory is in effect for the higher elevations of the Allegheny Front in eastern West Virginia and western Virginia Friday morning. Wind chills may fall down to -15 degrees Fahrenheit. There is an enhanced winter storm threat for Sunday and Sunday night, with a slight winter storm threat Monday and Monday night. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937227.